Reduced methotrexate and dry mouth is back. - NRAS

NRAS
25,832 members29,489 posts

Reduced methotrexate and dry mouth is back.

Because I had had such good blood tests and physical check with my RA specialist two weeks ago, he decided to reduce my MTX from 17.5mg to 15mg.

I've had two injections at the 15mg dosage and have noticed for the last few days I have incredible dry mouth. I drink 2 litres of water a day and have not changed my routine at all. Dry mouth (Sjogrens) was one of my most miserable side effects from RA initially. So does the return of dry mouth mean my RA isn't controlled as well at the lower dosage of MTX.

28 Replies
oldestnewest

Perhaps you are drinking too much water? Water does flush out important electrolytes. How much salt do you eat? Here is interesting reading about water and our bodies.

raypeat.com/articles/articl...

Reply

I try not to eat much salt at all... may half a tsp a day

Reply

Here is a link that may more clairly take up important points.

rd.com/health/wellness/drin...

Reply

gosh your articles are very difficult to understand... It might be me being a bit stupid but I cant seem to extract the right info out of most of them.

Reply

Sorry, it is a lot of info at once! There are easier links to look up on drinking water physiologically right amounts if you are interested to find out more. Got a bit carried away perhaps, sorry for budding in too much.

Anyway you might think about adding a bit more salt. You may have an imbalance when drinking so much water daily(?)

1 like
Reply

Yes I will look in to that. Never think you are bombarding me. Info is knowledge but sometimes its hard to find the relevance in huge articles. I eat loads of veg and fruit so I have to admit I might be overdoing the water on top x

2 likes
Reply

Thirst is one of the symptoms I have when unwell. When my RD is better controlled I drink less and my mouth is more comfortable, when unwell I'm parched/thirsty and drink more, have a dry mouth with a nasty taste. At one point I was drinking 6 litres a day.

I've had just about every endocrinological test imaginable, including pituitary gland MRIs. I've been under the care of a neurologist at JK Rowlings neurology centre in Edinburgh.

His considered view, and I have a lot of respect for him, is that I am one of a small number of people who experience this phenomenon, he believes it is more common than acknowledged, MTX seems to have sorted the problem for me. When I stopped it for 17 days due to mucositis and gut problems, the raging thirst and dry mouth came back.

So, very possible that your dry mouth is related to your med dose.

Interestingly my previous rheumatologist, now retired, did not accept it was related to RD, but offered no alternative explanation.

2 likes
Reply

it worries me because it is just like before. and yes, a sort of metallic taste in my mouth like I haven't brushed my teeth.

Reply

I had that metallic taste all the time I was taking Mtx...I even had all my amalgum fillings replaced, but I never lost it until I stopped taking Mtx....I was on pills though not injections...I didn't have the dry mouth though.

I never had a doctor agree it was caused by the Mtx.

1 like
Reply

Hi , you lost the metallic taste when you stopped Mex, but what do you take to replace the Mex ?

Reply

For a short while I was put on Leflunomide.....but that was a no no, so I went on to Rituximab...which 3 years on has been successful.

Reply

So do you only take Rituximab ? as I am on Cimzia injections every 2 weeks plus 15 mg of Mex once a week , I was original on 25 mg but got it reduced down due to side effects, these are better but I am still getting some side effects when taking the Mex

Reply

Yes just RTX......my Rheumatologist got dispensation not to add Mtx because of previous side effects.

I have just been told I can now go 12 months between infusions, unless the inflammation returns when I could have just one infusion.

Reply

12 months between infusions is good , the only problem with Cimzia is going on hols i.e. restricts number of days due to delivery between supply and has to be stored between 2 to 8c so flying is out but have found P&O Cruises have medical fridges and cater for coeliac which my wife has so solves 2 problems but expensive

Thanks for the info

Reply

I had dry mouth and a raging thirst prior to my RA diagnosis mostly during the night, I assumed once diagnosed it was a symptom of RA. I've been on 15 mg of Mtx for 4 weeks and I no longer suffer from it could be strange coincidence. I take Mtx orally and strangely enough don't suffer any side effects and only a small amount of nausia! I'm hoping that if I've not suffered in the first 4 weeks it's a good sign.

2 likes
Reply

I might leave it another week and see. But it is a worry. The dry mouth was vile... is vile x

Reply

It was probably my imagination....but I thought I found plain natural yoghurt seemed help......as long as you're not allergic to dairy.

1 like
Reply

I eat tougher every day x

Reply

Tougher what?

Reply

sorry auto correct... meant I eat yogurt ever day x

1 like
Reply

Hi Jules, I recall you said you'd been prescribed Gabapentin recently but I don't know how long you took it or when you stopped as I know a friend who had dry mouth taking the same and told me it was a common side effect. Presume you have stopped taking it and didn't take many anyhow, so the dry mouth couldn't be that? (Does withdrawal from it take a while to be rid of any side effects? I don't know enough about it.) I haven't noticed a dryer mouth or ever the metallic taste with Mtx and reduction of dose, but antibiotics do that to me and also cause metallic taste every time. It makes things taste different too. Especially tea and coffee I find. (Cannot for the life of me remember the term for this .. dysgeusia?) This does pass for me after about three days after finishing them. I know it can be awful as no matter how much you drink you can't seem to stop the dryness. I have found that Robinson's Lemon Barley seems to quench the thirst part of the problem as for me the dry mouth goes hand in hand with thirst in summer months. I get easily dehydrated then. Are there special gums to chew which help with saliva production? Maybe the dentist can help. Hope you can find some relief ASAP. x

1 like
Reply

All the remedies for dry mouth are heinous. I was thinking that it couldn’t be the MTX reduction because I came off it for 3 weeks over Christmas and didn’t suddenly get side effects. I think it’s stress.

Reply

I am on Mex tablets 15 mg and was advised for side effects to take Folic Acid 5 mg one tab per day but not on a Mex day, you need to check and ask your Hospital Rheumatology Department about it.

Reply

I'm on 15mg of Mtx and two 5mg tablets of folic acid, why have you been advised to take folic acid every day? Curious!

Reply

Originally when starting on Mex in 2013 Folic Acid one Tab 5 mg taken 2 days after Mex . The Mex was increased up to 15 mg slowly and that is when side effects became noticeable including mouth ulcers etc so contacted Hospital Rheumatology Help Line as Mex was being increase from 15 mg up to 25 mg , Hospital Rheumatology Help Line said " of course you know that you can take 5mg Folic every day except on Mex day " and that was the first time I heard of it.

The 25 mg Mex was still not sufficient so I was also tried on Sulfasalazine , had very bad reaction to this . So then in 2014 tried on 25 mg Mex and Cimzia injections which worked well but started to get Mex side effects again so got the Mex reduced down to 15 mg and still taking 5mg Folic every day except on Mex day.

Reply

Every day apart from MTX injection day.

Reply

I’ve taken folic acid with my MTX for over a year.

I was fine until I saw my bloody RA nurse and suddenly they start changing things when I was going so well. Why change things when it’s obvious it’s working for me. Stupid.

Reply

Yep agreed!! Go back and tell them that! 🤣🤣

Reply

You may also like...